MAUDE Adverse Event Report: BECTON, DICKINSON & CO. PANEL PHOENIX NMIC ID 304; IDENTIFICATION/SUSCEPTIBILITY

BECTON, DICKINSON & CO. PANEL PHOENIX NMIC ID 304; IDENTIFICATION/SUSCEPTIBILITY
Model Number 448743
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/20/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional 510k number: k040099, k131331.A device evaluation and/or device history review is anticipated, but is not complete.Upon completion, a supplemental report will be filed.(b)(4).
 
Event or Problem Description
It was reported that while using the panel phoenix nmic id 304, an erroneous results was reported.The panel used, misidentified klebsiella aerogenes as enterobacter cloacae.Patient results were reported and the patient received treatment.Confirmatory testing was performed and a corrected report was sent to the physician.
 
Additional Manufacturer Narrative
The following fields were updated due to additional information: d.10.Device available for eval?: yes d.10.Returned to manufacturer on: 6/8/2020 h.6.Investigation: this complaint is for the mis-identification of klebsiella aerogenes as enterobacter cloacae when using phoenix panel nmic/id 304 batch 0022657.The customer provided two isolates for investigation.No product returns were provided.A review of quality notifications revealed no quality notifications generated on the complaint batch.Complaint trending was performed and no trends were identified for this defect.The first isolate provided by the customer was tested on four retention panels from the complaint batch and one panel from a separate batch.All tested panels yielded the expected identification result of k.Aerogenes.The second isolate provided by the customer was tested on three retention panels from the complaint batch and two panels from a separate batch.All panels tested with this isolate yielded the identification result of enterobacter cloacae.Testing of internal and any returned material per the phoenix¿ user¿s manual confirmed discrepant results.The frequency of this complaint has been assessed and has been determined to fall below the threshold level of an actionable trend.Bd will continue to monitor all complaints and take appropriate action should the level exceed required thresholds.For all complaints related to identification, bd provides the following list of parameters that optimize laboratory results: qc testing should only be performed on 2nd pass subcultures and avoid using colonies that have been sub-cultured multiple times.Isolated colonies are to be used for inoculation and carefully check purity plates to ensure the inoculum consisted of one isolate type.Optimum performance comes from using fresh 18-24 hour, well-isolated colonies ensure proper, sufficient inoculum density.Allow bubbles to dissipate after vortexing.Properly calibrate the bd phoenixspec¿ nephelometer with in-date mcfarland calibration standards.Use swabs with minimal fiber shed.Make the proper inoculum density for the inoculum system setting (i.E., if preparing a 0.25 mcfarland inoculum, ensure that the system is set to 0.5 inoculum mode) volume of id broth should be visually assessed for any obvious low fills ensure proper incubation temperature and environment use the correct media type as listed as acceptable for use in the user¿s manual (note - it is helpful to disclose the media type and vendor when providing the details of the complaint).Handle panels by only touching the sides; touching the front or back of the panels may cause interference in the readings and lead to errors follow user¿s manual instructions for time limits on pouring inoculated id broth into the panel and placing the panel into the instrument; extended periods of time outside of the stated limitations may yield errors root cause was not determined.H3 other text : see h.10.
 
Event or Problem Description

Brand Name
PANEL PHOENIX NMIC ID 304
Common Device Name
IDENTIFICATION/SUSCEPTIBILITY
Manufacturer (Section D)
BECTON, DICKINSON & CO.
7 loveton circle
sparks MD 21152
MDR Report Key10159615
Report Number1119779-2020-00142
Device Sequence Number3468290
Product Code LON
UDI-Device Identifier30382904487431
UDI-Public30382904487431
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K020321
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other,user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/23/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date01/31/2021
Device Model Number448743
Device Catalogue Number448743
Device Lot Number0022657
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/08/2020
Initial Date Received by Manufacturer 05/20/2020
Supplement Date Received by Manufacturer05/20/2020
Initial Report FDA Received Date06/16/2020
Supplement Report FDA Received Date06/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;